Illinois, 2014

Flood in Illinois, February 9 to 12, 2014

February 9 to 12, 2014 · NWS PAH · 1 event in 1 county or zone

The Ohio River rose a little over flood stage about mid-month. There were no heavy rain events that caused a sudden rise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio River rose a little over flood stage about mid-month. There were no heavy rain events that caused a sudden rise. Instead, the river rose slowly due to a combination of rainfall and snowmelt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 9, 11:59 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Feb 9, 11:59 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1159 AM CST Sun Feb 9 2014

.UPDATE...
Updated aviation discussion only.

&&

.SHORT TERM...(Today through Tuesday night)
ISSUED AT 222 AM CST SUN FEB 9 2014

Mid level wave across the region helping sustain the flurries and
light drizzle/freezing drizzle. This activity should head on to
the east along with the mid level s/wv. Clouds will remain through
the day. The focus this afternoon will be on a zone of increasing
frontogenetical forcing at h8/h7, and isentropic lift (290/295K)
across the northern 1/2 of the CWFA. Raised PoPs to likely for
this afternoon and into the evening across southern IL, into
southwest IN, and northwest KY. Could see 1" accumulations, maybe
slightly higher in some spots. QPF is not too impressive. Features
aloft are subtle at best. May handle the minor event with a SPS.

Models hang on to moisture and subtle lift even late tonight
across the SSW 1/2 of the CWFA. Will keep small chance PoPs going
in this area for light snow. NAM seems to be the most aggressive
with this notion. Drier air works in from the north Monday. Only
have slight chance PoPs for light snow far SSW counties near the
TN/AR state lines. Dry Monday night through Tuesday night.

Other noteworthy item in the forecast is the return of arctic
air...again Monday through Tuesday night. This should be the last
of the arctic air, at least through this forecast cycle. Details
in the long term section.

.LONG TERM...(Wednesday through Saturday)
ISSUED AT 222 AM CST SUN FEB 9 2014

A gradual warmup is expected during the long term period as the
upper level flow pattern becomes less amplified. A couple of mid
level shortwaves will bring slight chances of light rain or snow...
but the timing and intensity of the shortwaves varies among the
models.

As far as the daily details...
On Wednesday...the last of the arctic surface highs will gradually
weaken and move east. Temps will moderate slowly...but still
struggle to reach freezing over snow cover. A 500 mb shortwave in
the west/northwest flow aloft is expected to bring some
cloudiness...which could further slow the warming trend. The 00z
ecmwf sharpens the shortwave trough much more quickly than other
models...and even brings some light precip across western KY. This
is an outlier among the models. Forecast will be kept dry at this
time.

On Wednesday night and Thursday...increasing southwest low level
flow will bring milder temps. There is some concern that milder
southwest winds over snow and ice will lead to low
stratus/fog/drizzle or freezing drizzle...similar to what is
occurring early this morning. If this occurs...it would result in
milder overnight lows and colder daytime highs than currently
forecast. Probability of low stratus and freezing drizzle or drizzle
is too low to include in the forecast 5 days out.

Friday through Saturday...a 500 mb shortwave will likely bring a
cold front into our region. Ahead of the front...there will be a
chance of some light rain or snow. The air mass behind the front
will be of Pacific origin...with post frontal temps about the same
as pre frontal temps.

&&

.AVIATION...
ISSUED AT 1159 AM CST SUN FEB 9 2014

Winds will be out of the north or nw through the 18z TAF period
below 12 kts. Cigs are forecast to be MVFR most of the time, with
likely IFR cigs in the nrn half of the PAH forecast area (including
KEVV/KOWB terminals) in the evening. Light snow is likely in parts
of the nrn half of the region by late afternoon, with widespread
vsby restrictions no lower than MVFR expected. Later in the evening,
light snow is possible farther south, but its extent and timing are
still in question for the KCGI/KPAH terminals. Updates will be
forthcoming.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

AVIATION...DB
Hazardous weather outlook, Feb 9, 3:23 AM CST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
323 AM CST SUN FEB 9 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
323 AM CST SUN FEB 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

MINOR ACCUMULATIONS OF SNOW WILL BE POSSIBLE ACROSS PORTIONS OF
SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY THIS
AFTERNOON AND EVENING. REFER TO THE SPECIAL WEATHER STATEMENT FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AND DEPTH THIS AFTERNOON
AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gallatin

When
February 9, 2:00 PM CST to February 12, 8:00 AM CST
Where
Gallatin County, Shawneetown to 2.17 mi SE of Shawneetown
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Minor flooding occurred along the Ohio River. Some low-lying fields and woodlands were inundated, along with a boat ramp.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499855.